Advertisement

Minimum variance allocation among constrained intervals

  • Hsin-Min SunEmail author
  • Ruey-Lin Sheu
Article

Abstract

We propose a weighted minimum variance allocation model, denoted by WMVA, which distributes an amount of a divisible resource as fairly as possible while satisfying all demand intervals. We show that the problem WMVA has a unique optimal solution and it can be characterized by the uniform distribution property (UDP in short). Based on the UDP property, we develop an efficient algorithm. Theoretically, our algorithm has a worst-case \(O(n^2)\) complexity, but we prove that, subject to slight conditions, the worst case cannot happen on a 64-bit computer when the problem dimension is greater than 129. We provide extensive simulation results to support the argument and it explains why, in practice, our algorithm runs significantly faster than most existing algorithms, including many O(n) algorithms.

Keywords

Singly constrained quadratic program Separable convex programming Quadratic knapsack problem Resource distribution 

Mathematics Subject Classification

90C20 90C30 90C47 90C60 

Notes

Acknowledgements

The authors thank the reviewers for reading this article and for making suggestions. Thanks also to Professor Silva for providing the source codes for experiment.

References

  1. 1.
    Blum, M., Floyd, R.W., Pratt, V., Rivest, R.L., Tarjan, R.E.: Time bounds for selection. J. Comput. Syst. Sci. 7(4), 448–461 (1973).  https://doi.org/10.1016/S0022-0000(73)80033-9 MathSciNetzbMATHGoogle Scholar
  2. 2.
    Brucker, P.: An \(O(n)\) algorithm for quadratic knapsack problems. Oper. Res. Lett. 3(3), 163–166 (1984).  https://doi.org/10.1016/0167-6377(84)90010-5 MathSciNetzbMATHGoogle Scholar
  3. 3.
    Calamai, P.H., Moré, J.J.: Quasi–Newton updates with bounds. SIAM J. Numer. Anal. 24(6), 1434–1441 (1987).  https://doi.org/10.1137/0724092 MathSciNetzbMATHGoogle Scholar
  4. 4.
    Cominetti, R., Mascarenhas, W.F., Silva, P.J.S.: A Newton’s method for the continuous quadratic knapsack problem. Math. Program. Comput. 6(2), 151–169 (2014).  https://doi.org/10.1007/s12532-014-0066-y MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dai, Y.-H., Fletcher, R.: New algorithms for singly linearly constrained quadratic programs subject to lower and upper bounds. Math. Program. 106(3), 403–421 (2006).  https://doi.org/10.1007/s10107-005-0595-2 MathSciNetzbMATHGoogle Scholar
  6. 6.
    Davis, T.A., Hager, W.W., Hungerford, J.T.: An efficient hybrid algorithm for the separable convex quadratic knapsack problem. ACM Trans. Math. Softw. 42(3), 25pp (2016).  https://doi.org/10.1145/2828635. Article 22MathSciNetzbMATHGoogle Scholar
  7. 7.
    Helgason, R., Kennington, J., Lall, H.: A polynomially bounded algorithm for a singly constrained quadratic program. Math. Program. 18(1), 338–343 (1980).  https://doi.org/10.1007/BF01588328 MathSciNetzbMATHGoogle Scholar
  8. 8.
    Ibaraki, T., Katoh, N.: Resource Allocation Problems: Algorithmic Approaches. No. 4 in Foundations of Computing Series. The MIT Press, Cambridge (1988)zbMATHGoogle Scholar
  9. 9.
    Kiwiel, K.C.: On linear-time algorithms for the continuous quadratic knapsack problem. J. Optim. Theory Appl. 134(3), 549–554 (2007).  https://doi.org/10.1007/s10957-007-9259-0 MathSciNetzbMATHGoogle Scholar
  10. 10.
    Kiwiel, K.C.: Breakpoint searching algorithms for the continuous quadratic knapsack problem. Math. Program. 112(2), 473–491 (2008).  https://doi.org/10.1007/s10107-006-0050-z MathSciNetzbMATHGoogle Scholar
  11. 11.
    Kiwiel, K.C.: Variable fixing algorithms for the continuous quadratic knapsack problem. J. Optim. Theory Appl. 136(3), 445–458 (2008).  https://doi.org/10.1007/s10957-007-9317-7 MathSciNetzbMATHGoogle Scholar
  12. 12.
    Pardalos, P.M., Kovoor, N.: An algorithm for a singly constrained class of quadratic programs subject to upper and lower bounds. Math. Program. 46(1), 321–328 (1990).  https://doi.org/10.1007/BF01585748 MathSciNetzbMATHGoogle Scholar
  13. 13.
    Pardalos, P.M., Ye, Y., Han, C.-G.: Algorithms for the solution of quadratic knapsack problems. Linear Algebra Appl. 152(1), 69–91 (1991).  https://doi.org/10.1016/0024-3795(91)90267-Z MathSciNetzbMATHGoogle Scholar
  14. 14.
    Patriksson, M.: A survey on the continuous nonlinear resource allocation problem. Eur. J. Oper. Res. 185(1), 1–46 (2008).  https://doi.org/10.1016/j.ejor.2006.12.006 MathSciNetzbMATHGoogle Scholar
  15. 15.
    Patriksson, M., Strömberg, C.: Algorithms for the continuous nonlinear resource allocation problem—new implementations and numerical studies. Eur. J. Oper. Res. 243(3), 703–722 (2015).  https://doi.org/10.1016/j.ejor.2015.01.029 MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Applied MathematicsNational University of TainanTainanTaiwan
  2. 2.Department of MathematicsNational Cheng Kung UniversityTainanTaiwan

Personalised recommendations